Post by Swathi Nadindla MD
The agitated patient can be a danger to himself and even to the staff in your Emergency Department. Here are some pointers on how to keep it safe when managing a potentially dangerous agitated patient.
- Do NOT do this yourself. This is should be performed by security or hospital police, who ideally are better trained in subduing a patient. The nurses and MDs should be focused on deciding on appropriate medications and administration of these meds.
- You need 5-6 people: one for each extremity and one for the head, the 6th person should be for giving the medication.
- Use leather restraints or washable plastic restraints, not the soft restraints.
- Patient position:
- Arms: secure one arm above the head and the other arm at the patient’s side.
- Legs: the right leg should be secured to the left side of the stretcher, and the left leg to the right side of the stretcher.
- See the Gary Thedo video for appropriate patient position.
- Do NOT leave the patient in the prone position or in a hogtied position (even if this is how the police brought him to you). There is a significant risk of death when left in this manner. Once you have chemically sedated them, reposition them as mentioned above.
- Use 5mg droperidol and 2mg versed mixed in the same syringe. Inject this IM. It can be repeated if needed. You do not have to dilly dally trying to get an IV for administration. The IV can be obtained after the patient is more sedated.
- Always do an EKG after giving droperidol. It has an FDA black box warning about QTc prolongation. If the patient does have QTc prolongation, they should remain on a cardiac monitor, have serial EKGs, and will likely need admission for monitoring.
- Droperidol is more effective and faster than haloperidol for treating agitation/combativeness.
- Midazolam is better than lorazepam because it takes effect faster and it will wear off sooner so you can reassess the patient.
- Ketamine may have utility in this situation (4-5mg IM), however it is poor form to use if the patient has deranged vitals at presentation (which these patients often have).
After the patient is restrained appropriately…
- If you think the patient will be admitted, you can use IV valium to maintain an appropriate level of sedation. This medication has rapid effect and therefore is easily titratable.
- If you think the patient will not need prolonged sedation, you can give repeat doses of midazolam given its shorter duration of action.
- When checking basic labs, make sure to get a CK and creatinine to evaluate for rhabdo.
- Avoid using supplemental oxygen
- A patient may have baseline OSA or may be rendered hypoventilatory due to chemical restraints
- A pulse ox is how you are going to know if the patient’s having respiratory depression. If you give supplemental oxygen, then you are masking this marker. The patient will then become progressively hypercarbic right before your eyes without you knowing.
- If you need to intervene when a patient is hypoxic, use nasal trumpets to relieve any obstructive component. Often this will be sufficient. If feel you need to add oxygen, then you MUST use end tidal CO2.
- Intubation is always an option if needed.
- Remember: if you are manipulating the airway (nasal trumpets, supplemental oxygen, etc.), move the patient to a higher level of monitoring.
Please complet the post-test for your credits!